An increasing number of ER visits has been attributed to marijuana use.
We’ve all heard that you can’t overdose on cannabis. This raises the question as to why, according to a recent study, a hospital in Colorado saw 9,973 cannabis-related emergency room (ER) visits between 2012 to 2016.
The observational study, published in Annals of Internal Medicine, explored the causes of these visits and shared some interesting findings.
Of the 9,973 visits, the researchers discovered that only 2,567 (25.7 percent) were at least attributable to marijuana use. Although the long term harms of smoking cannabis have been found to be greater due to inhalation of carcinogens and toxins (much like smoking tobacco) leading to pulmonary diseases, edibles present the problem of correct dosage.
This, perhaps, led to the finding that 9.3 percent of the visits were due to edible consumption (and 10.7 percent between 2014 and 2016). This is surprising because edibles only make up 0.32 percent of all cannabis sales, making these results 33 times higher than expected.
The paper found that the most common causes for edible-related visits were acute psychiatric symptoms, intoxication and cardiovascular symptoms. However, it argues that this is most likely due to the overconsumption of the edible because of the time they take to take effect.
In a conversation with the New York Times, Dr. Nora D. Volkow, director of the National Institute on Drug Abuse at NIH, explained why edibles may be more dangerous.
“When you’re smoking marijuana, you start seeing the effects in a couple of minutes,” Volkow said. “But when you take it orally, it takes a long time to feel the effects, and if you’re taking it in order to feel good and you feel nothing, you may think you didn’t take enough. This is a common phenomenon. People take another dose. [The edibles] look very innocent and safe, so you take another and another, and slowly it is being absorbed. And then you start to feel awful, before you complete the absorption, and that can lead to a psychotic episode.”
Though edibles make an unexpectedly large percentage of cannabis-related ER visits, the bulk of the visits (16.3 percent) were still attributed to inhaling cannabis. The most surprising finding about this however, was that most of these visits were due to a recently discovered acute condition called “Cannabinoid Hyperemesis Syndrome.” The syndrome accounts for 30.7 percent of all the ER visits, 18 percent of which are due to regular cannabis smoking.
Cannabinoid Hyperemesis Syndrome was first reported only in 2004, and not a lot is known about the etymology of the disease yet. In a 2013 paper, Dr. Jonathan A. Galli and his colleagues outline that this syndrome affects chronic cannabis users, predominantly heavy smokers who smoke almost every day and even multiple times a day. Patients are usually young adults who have been cannabis users for an average of 16 years before the onset of symptoms, though four cases of less than three years of usage have been reported.
They describe the syndrome’s symptoms as cyclic episodes of vomiting and nausea, or hyperemesis, usually lasting about 48 hours during a hyperemetic phase and, strangely, compulsive frequent hot-water bathing. These symptoms are often accompanied by mild abdominal pain, weight loss and dehydration.
The researchers argue that the idiosyncratic frequent hot-water showers are a learned behavior. Hot showers often lead to temporary relief from symptoms, leading to the repetition, causing it to become a compulsive behavior.
The hyperemesis caused by the syndrome, though, is paradoxical as marijuana is well known for its antiemetic properties and is often even prescribed to cancer patients to avoid nausea. The researchers claim that it is caused due to the biphasic emetic properties of cannabidiol (CBD), an active compound in cannabis.
It is believed that low doses of CBD have antiemetic properties, however, high doses are pro-emetic. Moreover, cannabigerol (CBG), another cannabinoid, acts as an antagonist to the receptors CBD binds on, including 5-HT1A which is likely the site which leads to the low-dose antiemetic properties of CBD. The accumulative properties of THC (Δ9-tetrahydrocannabinol) in body fat, which cause cannabis’ “reintoxification effects”, are also suggested to play a role in CHS, perhaps explaining why the symptoms appear after chronic use of marijuana.
Much is left to learn about the causes, diagnosis and treatment of Cannabinoid Hyperemesis Syndrome. However, better wellness practices and healthier eating habits are associated with recovery, which can take anywhere from days to months. In the meantime better education about cannabis usage, which is now increasingly possible due to legalization in many states, and accurate dosing information and practices with edibles can all help reduce cannabis-related ER visits.